Hail, Kiowa
- When
- April 5, 9:54 PM CST
- Where
- Kiowa County, Mountain Park
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -97.483
23 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 5, 9:40 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CST SAT APR 5 2003 SEVERE CONVECTION ONGOING...PRIMARILY WITH HP SUPERCELL OVER WESTERN NORTH TEXAS COUNTIES. VERY LARGE HAIL THE PRIMARY WEATHER THREAT FROM THIS STORM. ELSEWHERE...SCATTERED STRONG STORMS CONTINUE OVER A LARGER PORTION OF THE FORECAST...AND THIS SHOULD CONTINUE WELL INTO THE OVERNIGHT HOURS AS MID/UPPER SUPPORT INCREASE WITH APPROACHING S/WV TROUGH. AS FAR AS ZONE FORECAST GOES...ALREADY SENT AN UPDATE TO HANDLE CURRENT CONVECTIVE SCENARIO...AND WILL ISSUE ANOTHER IN THE NEXT HOUR OR TWO AS THINGS EVOLVE. HIGHEST POPS WILL CONTINUE TO BE OVER THE EASTERN 1/2 OF THE FORECAST AREA. RAIN ACTIVITY WILL CLEAR FROM THE WEST OVERNIGHT AS DRY SLOT MOVES IN. ANOTHER /ROUND/ OF CONVECTIVE INITIATION WILL BE POSSIBLE ALONG DRY LINE EARLY SUNDAY MORNING OVER SOUTHERN AREAS. WILL LIKELY DROP OVERNIGHT TEMPERATURE MINIMA ACROSS THE NORTH AS CURRENT FORECAST LOWS ALMOST MET. FCSTID= 11 OKC 49 66 38 54 / + 40 0 0 HBR 47 63 36 53 / 60 10 0 0 SPS 55 72 41 60 / 60 10 0 0 GAG 41 52 29 49 / 40 30 0 0 PNC 42 58 35 51 / + 40 0 0 DUA 58 75 47 62 / + 60 0 0 ---------------------------- 200 PM CST SAT APR 5 2003 THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING. WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS EXPECTED WITH THE ASSOCIATED UPPER WAVE. BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK. TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND. FCSTID = 9 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-061800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.
AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.
ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. A FEW OF THESE STORMS MAY BE
SEVERE. HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.
OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMESLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DUNDEE TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY THE PUBLIC
0832 PM 5 E DUNDEE TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY A HAM RADIO
OPERATOR
SBSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0808 PM 8 S LAKE KEMP TX 1.00 INCH HAIL
04/05/03 BAYLOR REPORTED BY A SPOTTER
SBSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0836 PM 5 NW ARCHER CITY TX 1.75 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0846 PM 5 W ARCHER CITY TX 1.75 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0848 PM 6 N ARCHER CITY TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0851 PM 4 N ARCHER CITY TX 2.00 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
SBSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0901 PM CHARLIE TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
0902 PM 2 S CHARLIE TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
SBSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 1 N ARCHER CITY TX 1.25 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0856 PM ARCHER CITY TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0902 PM 2 S JOLLY TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
0907 PM LAKE ARROWHEAD TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
0909 PM 5 S JOLLY TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
0910 PM 2 S SCOTLAND TX 1.75 INCH HAIL
04/05/03 ARCHER REPORTED BY A SPOTTER
0920 PM 4 S HENRIETTA TX .75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
SBSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM 8 S HENRIETTA TX 1.75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
SBSThe Norman radar (KTLX), 40 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
23 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail was reported just west of the intersection of Highway 9 and Highway 77 where a car window was damaged.
Hail occurred at SE 34th Street.
Winds blew down several signs at the Interstate 40 and Highway 99 interchange.
Numerous signs and a wooden fence were blown over.
Winds caused a path of damage 9 miles long and a mile and a half wide. Winds took roofs off 6 barns and destroyed 2 other barns. Numerous trees were damaged along with some shingles taken off a house. A tree limb also damaged a windshield and convertible top of a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350648, 5350649, 5350650, 5350651, 5350652, 5350653, 5350654, 5350655, 5350656, 5350657, 5350658, 5350659, 5350660, 5350661, 5350662, 5350663, 5350374, 5350751, 5350752, 5350753, 5350754, 5351076, 5350371, 5350373, 5350370, 5350372, 5350375.